Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 43, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 21, 2016, 4:09 PM EDT for Tucker County, West Virginia. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2016, 4:09 PM EDT (20:09 UTC)
- Expired
- Jun 21, 2016, 4:33 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tucker County, WV
The radar
The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:12 PM EDT | TSTM WND DMG | 3 Ssw Canaan Hgts, WV | ONE TREE DOWN AND A FEW LARGE BRANCHES ALONG HIGHWAY 32 BUT NOT BLOCKING THE ROAD...CORRECTED TIME. |
| Jun 21, 4:15 PM EDT | TSTM WND DMG | 1 S Cortland, WV | REALTOR REPORTED A TREE DOWN ON TIMBERLINE ROAD |
| Jun 21, 4:30 PM EDT | HAIL 0.75 | 2 Se Cortland, WV | REPORTED AT TIMBERLINE RESORT |
| Jun 21, 4:30 PM EDT | HAIL 0.88 | 6 S Davis, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:01 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
625
WUUS51 KPBZ 212009
SVRPBZ
WVC093-212045-
/O.NEW.KPBZ.SV.W.0043.160621T2009Z-160621T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TUCKER COUNTY IN NORTHEASTERN WEST VIRGINIA...
* UNTIL 445 PM EDT
* AT 409 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DAVIS...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO TREES AND POWER LINES...RESULTING IN SOME POWER
OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
DAVIS...THOMAS...HENDRICKS...LANEVILLE...BLACKWATER FALLS...
CORTLAND...RED CREEK...ELK...
CANAAN HGTS AND CANAAN VALLEY STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 3897 7940 3898 7949 3906 7963 3916 7956
3911 7934 3909 7935 3908 7933 3907 7932
3907 7930 3905 7930 3904 7932 3902 7931
3896 7935
TIME...MOT...LOC 2009Z 300DEG 24KT 3910 7952
HAIL...1.00IN
WIND...60MPH
$$
TAX2 follow-up statements
623
WWUS51 KPBZ 212018
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT TUE JUN 21 2016
WVC093-212045-
/O.CON.KPBZ.SV.W.0043.000000T0000Z-160621T2045Z/
TUCKER WV-
418 PM EDT TUE JUN 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN TUCKER COUNTY...
AT 417 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAVIS...MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
CORTLAND...LANEVILLE...CANAAN VALLEY STATE PARK AND RED CREEK.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3897 7940 3898 7948 3905 7953 3908 7945
3909 7935 3908 7933 3907 7932 3907 7930
3905 7930 3904 7932 3902 7931 3896 7935
TIME...MOT...LOC 2017Z 300DEG 24KT 3907 7946
HAIL...1.00IN
WIND...60MPH
$$
TAX583
WWUS51 KPBZ 212033
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
433 PM EDT TUE JUN 21 2016
WVC093-212042-
/O.CAN.KPBZ.SV.W.0043.000000T0000Z-160621T2045Z/
TUCKER WV-
433 PM EDT TUE JUN 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TUCKER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHEASTERN WEST VIRGINIA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PITTSBURGH.
LAT...LON 3897 7940 3898 7948 3905 7953 3908 7945
3909 7935 3908 7933 3907 7932 3907 7930
3905 7930 3904 7932 3902 7931 3896 7935
TIME...MOT...LOC 2030Z 300DEG 24KT 3902 7934
$$
TAXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:27 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 21, 3:27 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 327 PM EDT TUE JUN 21 2016 .SYNOPSIS... Thunderstorms will be possible this evening south of Interstate 68. The next chance for showers and storms will be Wednesday night through Thursday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Latest surface analysis shows the frontal boundary just south of the PA border where observed dewpoints are still in the upper 60s. Breaks in cloud coverage will allow for increased surface-based instability as the afternoon progresses, with storm development focused along the boundary. Isolated severe storms are possible with a favorable shear environment. Storm potential will diminish by mid-evening as diurnal instability decreases. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... No significant weather is anticipated through the day as a shortwave ridge transitions over the forecast area. Overnight models have been consistent in showing a complex developing over the midwest earlier in the day and passing through the region after midnight. While low level instability will be minimal, shear aloft will be favorable for organized convection and the depth of the associated cold pool may be deep enough to initiate convectionand maintain the MCS. The primary threat will be damaging winds, but progged PWAT values are progged to be well above the 90th percentile at this time so flash flooding will also be a concern. && .LONG TERM /THURSDAY THROUGH TUESDAY/... The boundary looks to remain over the area after the nocturnal MCS passes to the east on Thursday morning. While its positioning is far from certain due to how quickly it weakens, whether it passes through in a severe fashion, and how much of a mesoscale cold pool it generates and/or leaves behind, the preponderance of model guidance suggests that it should remain over our area into Thursday. This poses significant issues going into the daytime as the upper level wave finally starts to push toward and through the area. In particular, the NAM projects a much better likelihood of periods of clearing behind the MCS early in the day on Thursday. Due to likely heavy rain Wednesday night as well as no real air mass change, the consensus favors dewpoints into the lower 70s across the southern two-thirds of the forecast area on Thursday. In addition, should the clouds break up much at all, temperatures will likely surge well into the 80s. In addition, some mid-level dry air looks to work into the area progressively during the day while 0-6 km shear increases greatly. Helicity values from 0-1 and 0-3 km go off the charts due to hodograph plots that end up looking legitimately like a hockey stick, however their reliability hinges entirely upon the positioning of the boundary. The GFS would suggest farther south positioning of the boundary, as would the new GEM. The forecast was built around a consensus favoring the southern half of the CWA for damaging winds as a result. There certainly would be a possibility of tornadoes as well should the more curved hodographs verify. The front looks to rapidly move south of the area by Thursday evening, ending the threat of thunderstorms and showers. Cooler air and lower dewpoints filter in for a short time thereafter. The cooler conditions will be short-lived, however as amplified ridging builds toward the area for the weekend and early next week. This should again bring heat and humidity back rapidly with temperatures approaching or surpassing 90 degrees by Sunday into Monday. Fries && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR conditions expected through the TAF period with convection moving south of the CWA and shortwave ridging building in overnight. .OUTLOOK /WEDNESDAY THROUGH SUNDAY/... Restrictions are likely early Wednesday night and early Thursday with crossing low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 21, 2:13 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 213 PM EDT TUE JUN 21 2016 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509-510-221815- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER- CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON- 213 PM EDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR FLASH FLOODING WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ511>514-221815- GARRETT-PRESTON-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 213 PM EDT TUE JUN 21 2016 ...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS. THERE IS ALSO A POTENTIAL FOR FLASH FLOODING WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 21, 3:29 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
329 PM EDT TUE JUN 21 2016
MDZ001-WVZ511>514-212015-
GARRETT-EASTERN PRESTON-EASTERN TUCKER-PRESTON-WESTERN TUCKER-
329 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GARRETT...
NORTHWESTERN TUCKER AND SOUTHERN PRESTON COUNTIES...
AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
NEWBURG...OR 11 MILES SOUTHWEST OF ROWLESBURG...MOVING EAST AT 25
MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DAVIS...THOMAS...HANNAHSVILLE...SAINT GEORGE...BENBUSH...
BLACKWATER FALLS...SILVER LAKE...PIFER MOUTAIN...
LEAD MINE AND BEECHWOOD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3917 7983 3920 7983 3923 7981 3924 7981
3924 7985 3929 7986 3930 7989 3929 7941
3922 7944 3920 7947 3921 7949 3919 7949
3918 7947 3918 7945 3905 7950
TIME...MOT...LOC 1928Z 283DEG 22KT 3924 7983
TAXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:29 PM EDT | Special Weather Statement | PBZ | Tucker | 46 min |
| Jun 21, 4:22 PM EDT | Special Weather Statement | PBZ | Tucker | 23 min |
| Jun 21, 4:26 PM EDT | Severe Thunderstorm Warning | PBZ | Preston, Tucker | 49 min |
| Jun 21, 5:02 PM EDT | Special Weather Statement | PBZ | Tucker | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.